Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Diabetic. Having symptoms of constipation alternating with loose motion. Underlying cause?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 2357 Questions
My mother is diabetic earlier had 346/520 blood sugar and presently under control with Fasting Blood sugar 85 and PP 116. HbA1C 6.2% Heamoglobin 12.1. However facing alternate constipation and loose motion for few months. She had problem of constipation and mostly remains 5 days without potty and breaks with loose motion for 1-2 days. Everyday having acidity at night time, and geven though taking Ravifast Xl at morning. After USG got upper abdomanal pain. Sufferring from leg pain. Pl suggest.
Posted Thu, 4 Apr 2013 in Digestion and Bowels
Answered by Dr. Polash Sannigrahi 1 hour later

Thanks for your query.

It is an appreciable thing that the blood sugar parameters are within normal limits at present.

1. The symptoms of constipation alternating with loose motion may be due to Irritable Bowel Syndrome.

2. The upper abdominal pain can be due to hyperacidity, & if it is not relieved by Ravifast Xl (a proton pump inhibitor which prevent acid formation in stomach) at morning, then an antacid preparation can also be added before dinner.

3. The pain in leg can be attributed to the lack of adequate hydration & loss of essential electrolytes through loose motion.

So, it will be better to consult a Gastroenterologist & get a proper physical examination done to find out the exact cause.
Based on that, appropriate management steps could be taken.

Investigations like colonoscopy and Ultrasound scan of abdomen will be helpful in clinching the diagnosis.

There is no need to worry, your mother will be fine.

Make sure she is maintaining adequate hydration & taking fiber XXXXXXX foods.
Stool softeners & multivitamin, multimineral supplements can be taken under the guidance of her treating physician.

Wishing her a good health.

Let me know if I need to clarify further.

Thanks & take care.
Above answer was peer-reviewed by
Follow-up: Diabetic. Having symptoms of constipation alternating with loose motion. Underlying cause? 1 hour later
Dr Polash,

Thank you for your valueable suggestions. The full abdomen USG gives no focal abnomality. No growth detected. Globladder is not their as it has been removed during operation. Kidneys are normal and both 8.9 cm and are in position. For lower abdomen no pelvic mass have been detected. Uterus and overies are ok. The abdomenal pain got reduced after yesterdays USG. However the alternate constipation and loose motion remains same. Today she suffered alot from loose motion and if such medicine takes again constipation starts. It seems a cyclic process. How could she get rid of this. Moreover she became weak day by day. Also could not stand/walk for long time as gets back pain. The medicines she takes are as below: 1. Janumet 50/500 - 2-per day; 2. Amaryl 1/2 mg -per day; 3. Thyronorm 50; 4. Telma 40, 1-per day; 5. Atrolip 10-1 per day; 6. Rabifast xl (if necessary/sos). Her T3:1.6 ng/ml, T4: 12.17 ug/dl, TSH: 1.84 ulU/ml. I have noted all your suggestions and will do accordingly.

Pl inform me whether Thronorm 50 is ok for such readings. She does not feel acidity after food, but only in night time with gas problem. Dose diabetis plays any role for her leg pain which earlier she used to take Matilda forte for such pain relief. How she'll recover? Whether medicines are ok and is it necessary to continue all these medicines? Pl suggest.
Answered by Dr. Polash Sannigrahi 21 hours later

Thanks for your follow up queries.

1. According to the thyroid scan reports, values of T3 is within normal range, T4 is at higher limit of normal & TSH level is very less.
This suggests towards Hyperthyroidism.
Under such circumstances, the dose of Thyronorm will have to be adjusted.
Kindly XXXXXXX the treating physician & discuss regarding this matter.

2. The problem of gas at night time can be prevented by avoiding gas forming food materials like cabbage, etc. and using stool softeners for regular bowel habits.

3. Long standing diabetes can cause damage to the nerves, a condition called as Diabetic Neuropathy.
It may be the causative factor for leg pains.
Medications such as Matilda forte contain Folic acid, Vit B12, which acts as nerve rejuvinator.
Hence symptomatic relief can be obtained.

4. The medications as prescribed by the Doctor are correct.
They are necessary for maintaining normal blood sugar levels(Janumet & Amaryl), blood pressure levels(Telma) & cholesterol levels(Atorlip)
Please continue them as advised.

Any decision to change or modify the dosages should be taken by the Doctor based on case history, proper physical examination & co-relating the findings with investigation reports.

Hope I have been able to answer your queries.
Please let me know if you have any more query.

Dr. Polash Sannigrahi
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor